Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 30, NWS Blacksburg, VA

May 1, 20165 counties in Virginia; Greenbrier County, Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2016, 8:42 PM EDT for 5 counties in Virginia; Greenbrier County, Monroe County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 8:42 PM EDT (00:42 UTC)
Expired
May 1, 2016, 9:15 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Covington, VA, Craig County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 7:45 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS51 KRNK 020042
SVRRNK
VAC005-017-023-045-580-WVC025-063-020115-
/O.NEW.KRNK.SV.W.0030.160502T0042Z-160502T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIG COUNTY IN VIRGINIA...
  SOUTH CENTRAL BATH COUNTY IN VIRGINIA...
  THE CITY OF COVINGTON IN VIRGINIA...
  NORTHWESTERN BOTETOURT COUNTY IN VIRGINIA...
  ALLEGHANY COUNTY IN VIRGINIA...
  SOUTHEASTERN GREENBRIER COUNTY IN WEST VIRGINIA...
  NORTHEASTERN MONROE COUNTY IN WEST VIRGINIA...

* UNTIL 915 PM EDT

* AT 842 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ALVON TO NEAR WAITEVILLE...MOVING EAST AT 45
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALLEGHANY...
  COVINGTON...
  CLIFTON FORGE...
  WHITE SULPHUR SPRINGS...
  AND NEW CASTLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3791 7969 3742 8007 3742 8008 3740 8011
      3747 8050 3748 8051 3748 8056 3791 8022
TIME...MOT...LOC 0042Z 273DEG 39KT 3785 8018 3752 8043 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
2 follow-up statements
555 
WWUS51 KRNK 020059
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT SUN MAY 1 2016

WVC025-020108-
/O.CAN.KRNK.SV.W.0030.000000T0000Z-160502T0115Z/
GREENBRIER WV-
859 PM EDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENBRIER
COUNTY IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
VIRGINIA AND WEST VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3791 7969 3742 8007 3740 8012 3748 8056
      3756 8043 3769 8033 3769 8029 3772 8025
      3775 8026 3778 8022 3780 8023 3791 8011
TIME...MOT...LOC 0058Z 274DEG 25KT 3784 8006 3751 8031 

$$

VAC005-017-023-045-580-WVC063-020115-
/O.CON.KRNK.SV.W.0030.000000T0000Z-160502T0115Z/
CRAIG VA-BATH VA-CITY OF COVINGTON VA-BOTETOURT VA-ALLEGHANY VA-
MONROE WV-
859 PM EDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CRAIG...SOUTH CENTRAL BATH...NORTHWESTERN BOTETOURT...ALLEGHANY
AND NORTHEASTERN MONROE COUNTIES AND THE CITY OF COVINGTON...

AT 858 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CALLAGHAN TO NEAR CRAIG SPRINGS...MOVING EAST AT
30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
CLIFTON FORGE...
NEW CASTLE...
AND ORISKANY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3791 7969 3742 8007 3740 8012 3748 8056
      3756 8043 3769 8033 3769 8029 3772 8025
      3775 8026 3778 8022 3780 8023 3791 8011
TIME...MOT...LOC 0058Z 274DEG 25KT 3784 8006 3751 8031 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
046 
WWUS51 KRNK 020114
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT SUN MAY 1 2016

VAC005-017-023-045-580-WVC063-020124-
/O.EXP.KRNK.SV.W.0030.000000T0000Z-160502T0115Z/
CRAIG VA-BATH VA-CITY OF COVINGTON VA-BOTETOURT VA-ALLEGHANY VA-
MONROE WV-
914 PM EDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR CRAIG...SOUTH CENTRAL
BATH...NORTHWESTERN BOTETOURT...ALLEGHANY AND NORTHEASTERN MONROE
COUNTIES AND THE CITY OF COVINGTON WILL EXPIRE AT 915 PM EDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
VIRGINIA AND WEST VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3791 7969 3742 8007 3740 8012 3748 8056
      3756 8043 3769 8033 3769 8029 3772 8025
      3775 8026 3778 8022 3780 8023 3791 8011
TIME...MOT...LOC 0111Z 273DEG 39KT 3784 8006 3751 8031 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:52 PM EDT, 50 minutes earlier.

Area forecast discussion, May 1, 7:52 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT SUN MAY 1 2016

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE ACROSS THE OHIO VALLEY WILL DRIFT EAST
OVERNIGHT WITH ITS ASSOCIATED SURFACE COLD FRONT APPROACHING THE
MOUNTAINS BY EARLY MONDAY. THIS SLOW MOVING FRONT WILL HEAD INTO
THE MOUNTAINS MONDAY...STALLING ACROSS THE BLUE RIDGE MONDAY
NIGHT...THEN FINALLY SLIDING SOUTHEAST BY MIDWEEK. FOR WEDNESDAY
THROUGH FRIDAY...AN UPPER LOW WILL DRIFT SOUTHWARD INTO THE REGION
FROM THE GREAT LAKES...KEEPING AN UNSETTLED AND UNSEASONABLY COOL
PATTERN THROUGHOUT THE REGION.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 750 PM EDT SUNDAY...

UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH 135 FOR PARTS OF THE
NORTH AND WEST UNTIL MIDNIGHT. STORMS CONTINUE TO ROLL ACROSS THE
HIGHER TERRAIN INTO RESIDUAL INSTABILITY AHEAD OF WEAK LOW
PRESSURE IN THE OHIO VALLEY. ENOUGH RECOVERY HAS OCCURRED SINCE
EARLIER RAINFALL FOR SOME OF THESE STORMS TO MAINTAIN SEVERE
STRENGTH UNTIL WELL AFTER SUNSET. HOWEVER EASTWARD EXTENT OF THE
DEEPER CONVECTION REMAINS IFFY GIVEN LESS CAPE EAST OF THE
MOUNTAINS. FEW OTHER CHANGES FOR NOW.

PREVIOUS DISCUSSION AS OF 320 PM EDT SUNDAY...

FEW SHOWERS THIS AFTERNOON BETWEEN UPPER WAVES. LOOKING FURTHER
WEST...ENVIRONMENT INCREASINGLY UNSTABLE OVER KY IN ASSOCIATION WITH
UPPER SHORTWAVE AND STEEPER LAPSE RATES. AS WE HEAD TOWARD EVENING
THIS WAVE IS GOING TO NOSE EAST TOWARD THE CENTRAL APPALACHIANS BY
LATE AFTERNOON INTO THE EVENING. THINKING IS THE SAME AS
EARLIER...IN THAT SHOWERS AND STORMS WILL INCREASE AGAIN BY EARLY
EVENING OVER THE MOUNTAINS...WITH A SCT/BKN LINE OF CONVECTION
POSSIBLY SHIFTING EAST/SOUTHEAST FROM SE WV TO THE PIEDMONT THIS
EVENING. SVR PARAMETERS FAVOR STRONGER STORMS IN WV/KY/FAR SW
VA...BUT WEAKEN FURTHER EAST...BUT CANNOT RULE OUT STRONGER STORMS
TO THE BLUE RIDGE THIS EVENING. ORIENTATION OF THE CONVECTION AND
SPEED OF MOVEMENT SHOULD PREVENT A FLASH FLOOD THREAT...THOUGH
LOCALIZED FLOODING IS POSSIBLE...GIVEN THE 1 INCH+ WE HAD EARLIER
TODAY IN PORTIONS OF THE REGION. STILL NOT ENOUGH FOR A FLOOD
WATCH.

FOR LATE TONIGHT...SHOWERS WANE AND WILL SEE CONTINUED SW ALOFT.
CANNOT RULE OUT A FEW SHOWERS AT TIMES ESPECIALLY GIVEN HIGHER
MOISTURE IN THE LOW LVLS. FOG PARAMETERS ALSO FAVOR GOOD COVERAGE OF
FOG ACROSS THE RIVER VALLEYS AND WHERE IT RAINS THIS
EVENING...DEPENDENT ON HOW MUCH CLEARING TAKES PLACE BEHIND THE
CONVECTION.

MONDAY...WE WILL SEE THE COLD FRONT MOVE FROM THE EASTERN OHIO
VALLEY SOUTHWEST TO MIDDLE TN IN THE MORNING...SLOWLY EAST TO THE
CENTRAL APPALACHIANS TO CUMBERLAND PLATEAU BY AFTERNOON. EXPECTING
TO SEE A FEW SHOWERS OR STORMS ACROSS THE MOUNTAINS IN THE MORNING.
CLOUD COVER WILL BE INCREASING ALOFT BUT WILL STILL SEE SOME
SUNSHINE AT TIMES AND THIS SHOULD LEAD TO MUCAPES OF 1500-2500 J/KG
BY MID AFTERNOON. MODELS ARE IN SOMEWHAT AGREEMENT THAT THE 2ND OF
THE UPPER SHORTWAVES WILL PASS ACROSS THE CENTRAL AND SOUTHERN
APPALACHIANS DURING THE LATE AFTERNOON LEADING TO MORE ROBUST
CONVECTION. THE STORM PREDICTION CENTER HAS MARGINAL RISK FOR MOST
OF THE AREA. IF THE FRONT MOVES QUICKER THEN CLOUD COVER WILL HINDER
LOW LVL INSTABILITY. THE BEST SHEAR LOOKS TO SITUATE ITSELF FROM FAR
SW VA/SE KY NORTHWARD INTO THE MD/PA AREA...SO THIS COULD LEAD TO
MORE OF A WIND THREAT IN OUR FAR WRN CWA...WITH MARGINALLY STRONG TO
SEVERE STORMS EAST.

BETTER LOW LVL AND UPPER LEVEL SUPPORT DOES NOT REALLY GET GOING
UNTIL AFTER 21Z/5PM OVER THE MOUNTAINS SO COULD BE ANOTHER LATE
AFTERNOON INTO EVENING EVENT.

WITH NO WEDGE MONDAY AND DEPENDING ON SKY COVER...TEMPS SHOULD WARM
INTO THE 70S IN THE MOUNTAINS...TO LOWER 80S EAST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...

SURFACE COLD FRONT WILL SLOWLY MOVE ACROSS THE FORECAST AREA MONDAY
NIGHT SUBJECTING AREA TO NEAR CATEGORICAL POPS. PENDING THUNDERSTORM
COVERAGE...QPF MAY EXCEED AN INCH WITH POTENTIAL FOR STRONGEST
STORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS BEFORE MIDNIGHT
MONDAY NIGHT. SHOWERS ARE EXPECTED TO TAPER OFF AFTER MIDNIGHT AS
FRONT MOVES EAST ACROSS THE PIEDMONT.

TUESDAY INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN CANADA
WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES. THIS WILL
SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE
WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE
LATER HALF OF THE WEEK.  OTHER THAN SOME AFTERNOON INSTABILITY...NOT
MUCH SUPPORT FOR SHOWERS TUESDAY.  FRONTAL LIFT WILL PROVIDE A
BETTER CHANCE WEDNESDAY EVENING.

TEMPERATURES TUESDAY AND WEDNESDAY FAVOR READINGS NEAR NORMAL.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...

TEMPERATURES ARE EXPECTED TO TAKE A TUMBLE FOR THE END OF THE WEEK
AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT
LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION.  85H
TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY
THURSDAY NIGHT...AND IF THIS VERIFIES...IT WILL SUPPRESS
TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL.  AS THE UPPER
LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME
HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE
CLOUDINESS.

CUTOFF LOW WILL LIKELY BE SLOW TO MOVE OUT PER BLOCKY LOOK TO THE
UPPER AIR PATTERN...WITH CUTOFF LOWS ON THE WEST AND EAST COASTS AND
A RIDGE UP THROUGH THE CENTRAL CONUS. UNLIKE THE LAST OMEGA BLOCK
WHERE THE MID ATLANTIC ENJOYED UNSEASONABLY WARM AND DRY CONDITIONS
UNDER THE UPPER LEVEL RIDGE...JUST THE OPPOSITE IS OCCURRING THIS GO
ROUND.

OVER THE WEEKEND THE MODELS INDICATE THE CUTOFF LOW WILL GRADUALLY
DRIFT EAST TO JUST OFF THE MID ATLANTIC COAST...TEMPERATURES ALOFT
MODERATING.  THIS SHOULD ALLOW FOR A GRADUAL WARMING TREND WITH
TEMPERATURES RETURNING TO NORMAL BY THE START OF NEXT WEEK.
ATTM...WEEKEND AS A WHOLE LOOKS DRY.  WE HAVE A SLIGHT CHANCE OF
SHOWERS OVER THE MOUNTAINS TO ACCOUNT FOR THE INSTABILITY...BUT NOT
CONFIDENT THERE WILL BE MUCH COVERAGE.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 645 PM EDT SUNDAY...

UPSTREAM CLUSTERS OF DEEP CONVECTION CONTINUE TO SLOWLY APPROACH
SOUTHEAST WEST VIRGINIA FROM THE WEST WITH SOME OF THESE
SHOWERS/STORMS EXPECTED TO ARRIVE INTO THE KLWB-KBLF VICINITY
BETWEEN 00-01Z/8-9PM. STORMS MAY REMAIN STRONG ENOUGH TO BRING A
PERIOD OF STRONGER WINDS AND MVFR/IFR CONDITIONS PENDING IF A
STORM MOVES DIRECTLY OVER ONE OF THE AIRPORTS. SHOULD SEE SOME OF
THIS CONVECTION THEN DRIFT SOUTHEAST PERHAPS IN LINE FORMATION
TOWARD KROA/KBCB AFTER DARK BEFORE WEAKENING. LATEST SHORT TERM
GUIDANCE DOES SUPPORT A PERIOD OF MVFR THROUGH MIDNIGHT AT THESE
LOCATIONS. STILL LOTS OF UNCERTAINTY HEADING EAST OF THE BLUE
RIDGE GIVEN LESS INSTABILITY AND LOSS OF HEATING. FOR NOW WILL
LEAVE OUT ANY SHRA MENTION AT KDAN WHILE INCLUDING A VCSH AT KLYH.

ONCE THE UPSTREAM WAVE MOVES EAST AFTER MIDNIGHT...A BREAK IN THE
SHOWERS SHOULD OCCUR OVERNIGHT EXCEPT POSSIBLY ACROSS SOUTHEAST
WEST VA WHERE ADDED BANDS OF SHRA COULD REDEVELOP AHEAD OF THE
FRONT BY EARLY MONDAY. OTRW QUESTION WILL BE LOW LVL MOISTURE
LEADING TO LOWER CIGS AND/OR VSBYS DESPITE EXODUS OF THE WEDGE.
HOWEVER GIVEN MOISTURE AND ADDED RAINFALL IN SPOTS THIS
EVENING...EXPECTING WIDESPREAD SUB-VFR IN FOG/STRATUS MOST
LOCATIONS LATE TONIGHT. ALSO LIFR POSSIBLE AT KLWB IF SKIES CLEAR
FOR A WHILE OVERNIGHT AND OVERALL IFR ELSEWHERE EXCEPT MVFR AT
KBLF/KROA.

AS SW FLOW KICKS IN MONDAY MORNING A TRANSITION TO SCT/BKN VFR
CIGS TO TAKE PLACE AT ALL SITES INTO EARLY AFTERNOON BEFORE
MOISTURE QUICKLY RETURNS...WITH SHOWERS AND STORMS EXPECTED IN
THE AFTERNOON. GIVEN FAST TIMING OF RETURNING THIS DEEP MOISTURE
TO THE REGION LATER MONDAY...WENT AHEAD AND INCLUDED A PREVAILING
SHRA MENTION AT MOST SITES WITH DEEPER CONVECTION AND SUBSEQUENT
VCTS ESPCLY ACROSS THE MOUNTAIN LOCATIONS BY LATER MONDAY
AFTERNOON/EVENING.

EXTENDED AVIATION DISCUSSION...

FRONTAL BOUNDARY WILL STALL OVERHEAD MONDAY NIGHT ALLOWING ANOTHER
WAVE OF LOW PRESSURE TO TRACK ACROSS THE REGION INTO TUESDAY
MORNING. THIS WILL KEEP CONTINUED MVFR/IFR IN PLACE WITH RAINFALL
FINALLY TAPERING TUESDAY AFTERNOON AS THE BOUNDARY SLIDES TO THE
SOUTHEAST OF THE AREA. A DEEP UPPER LEVEL TROUGH IS PROJECTED TO
DIVE SOUTHWARD OVER THE APPALACHIAN MOUNTAINS WEDNESDAY INTO
FRIDAY. OVERALL...FLYING CONDITIONS APPEAR RATHER POOR AT TIMES
FOR MID AND LATE WEEK DUE TO THE LIKELIHOOD OF LOW
CLOUDS ESPCLY MOUNTAINS...PERIODIC ROUNDS OF SHOWERS...AND PATCHY
FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RAB/WP
NEAR TERM...JH/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/RAB/WP
Hazardous weather outlook, May 1, 7:47 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT SUN MAY 1 2016

NCZ001>006-018>020-VAZ015-016-032-034-035-043>047-058-059-030000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-PATRICK-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
747 PM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS THROUGH LATE EVENING COULD BECOME STRONG...AND
POSSIBLY SEVERE. ISOLATED HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ009>014-017>020-022>024-033-030000-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
747 PM EDT SUN MAY 1 2016

...SEVERE THUNDERSTORM WATCH 135 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>044-507-508-030000-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
747 PM EDT SUN MAY 1 2016

...SEVERE THUNDERSTORM WATCH 135 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 5:55 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN MAY 1 2016

NCZ001-018-012230-
WATAUGA-ASHE-
555 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WATAUGA AND SOUTHWESTERN ASHE COUNTIES...

AT 555 PM EDT...A STRONG THUNDERSTORM WAS OVER ROMINGER...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
BEECH MOUNTAIN...
TODD...
SUGAR GROVE...
AND BEECH MOUNTAIN IN AVERY COUNTY.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3634 8172 3633 8171 3635 8171 3640 8164
      3627 8150 3616 8182 3619 8186 3619 8188
      3621 8190 3622 8189
TIME...MOT...LOC 2155Z 239DEG 33KT 3620 8184

DS
Special weather statement, May 1, 6:29 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN MAY 1 2016

NCZ001-012300-
ASHE-
629 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHE COUNTY...

AT 629 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUT...MOVING
NORTHEAST AT 40 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
MOUNT JEFFERSON...
BALDWIN...
AND WAGONER.

LAT...LON 3656 8141 3651 8133 3648 8132 3648 8130
      3647 8130 3646 8128 3644 8127 3632 8160
      3637 8165
TIME...MOT...LOC 2229Z 235DEG 33KT 3636 8160

DS
Special weather statement, May 1, 7:58 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT SUN MAY 1 2016

VAZ023-020030-
BOTETOURT-
758 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOTETOURT COUNTY...

AT 758 PM EDT...A STRONG THUNDERSTORM WAS OVER ORISKANY...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ORISKANY...
EAGLE ROCK...
AND GALA.

LAT...LON 3774 7978 3761 7968 3752 7997 3754 7998
      3755 7997 3761 8002
TIME...MOT...LOC 2358Z 243DEG 23KT 3758 7995

DS
Special weather statement, May 1, 8:28 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT SUN MAY 1 2016

VAZ019-023-024-020100-
ROCKBRIDGE-BOTETOURT-ALLEGHANY-
828 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ROCKBRIDGE...NORTH
CENTRAL BOTETOURT AND EAST CENTRAL ALLEGHANY COUNTIES...

AT 828 PM EDT...A STRONG THUNDERSTORM WAS NEAR GALA...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
AND COLLIERSTOWN.

LAT...LON 3766 7973 3769 7981 3790 7959 3780 7942
TIME...MOT...LOC 0028Z 235DEG 31KT 3771 7974

DS
Special weather statement, May 1, 8:32 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT SUN MAY 1 2016

VAZ018>020-WVZ044-507-020100-
CRAIG-BATH-ALLEGHANY-EASTERN GREENBRIER-MONROE-
832 PM EDT SUN MAY 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL CRAIG...BATH...CITY OF COVINGTON...ALLEGHANY...
SOUTHEASTERN GREENBRIER AND CENTRAL MONROE COUNTIES...

AT 831 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WARM SPRINGS TO NEAR NEOLA TO RAINES CORNER...AND
MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
LEWISBURG...
WHITE SULPHUR SPRINGS...
AND RONCEVERTE.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3816 7952 3815 7953 3816 7950 3816 7944
      3810 7949 3809 7949 3796 7976 3749 8030
      3752 8071 3794 8031 3806 8006 3806 7996
      3810 7993 3812 7994 3817 7983
TIME...MOT...LOC 0031Z 263DEG 37KT 3811 7980 3794 8018 3753 8061

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:28 PM EDTSpecial Weather StatementRNKRockbridge32 min
May 1, 8:32 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington28 min
May 1, 9:13 PM EDTSpecial Weather StatementRNKTazewell32 min
May 1, 9:16 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington29 min
May 1, 9:24 PM EDTAreal Flood AdvisoryRNKCity of Covington3 hr
May 1, 9:44 PM EDTSpecial Weather StatementRNKBotetourt31 min
May 1, 9:45 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell30 min
May 1, 10:03 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
May 1, 10:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg54 min
May 1, 10:32 PM EDTSpecial Weather StatementRNKPulaski, City of Radford28 min
May 1, 11:13 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham62 min
May 1, 11:41 PM EDTSpecial Weather StatementRNKFranklin34 min
May 2, 5:52 AM EDTDense Fog AdvisoryRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 10 more4 hr
May 2, 1:45 PM EDTSpecial Weather StatementRNKTazewell45 min
May 2, 2:08 PM EDTSpecial Weather StatementRNKPittsylvania52 min
May 2, 2:28 PM EDTSpecial Weather StatementRNKFloyd32 min
May 2, 2:35 PM EDTSpecial Weather StatementRNKGrayson25 min
May 2, 2:37 PM EDTSpecial Weather StatementRNKTazewell23 min
May 2, 2:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania50 min
May 2, 2:42 PM EDTSpecial Weather StatementRNKFranklin33 min
May 2, 2:46 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax42 min
May 2, 2:51 PM EDTSpecial Weather StatementRNKFloyd39 min
May 2, 2:56 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell64 min
May 2, 3:03 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery42 min
May 2, 3:36 PM EDTSpecial Weather StatementRNKPulaski24 min
May 2, 3:46 PM EDTSevere Thunderstorm WarningRNKGiles29 min
May 2, 4:04 PM EDTSpecial Weather StatementRNKFranklin56 min
May 2, 4:13 PM EDTSevere Thunderstorm WarningRNKCraig, Giles47 min
May 2, 4:15 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
May 2, 4:34 PM EDTSevere Thunderstorm WarningRNKGiles41 min
May 2, 4:54 PM EDTSpecial Weather StatementRNKBotetourt, Craig66 min
May 2, 4:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania64 min
May 2, 5:33 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista42 min
May 2, 5:41 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania64 min
May 2, 5:47 PM EDTSpecial Weather StatementRNKBland, Giles28 min
May 2, 5:49 PM EDTSpecial Weather StatementRNKWythe26 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:56 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville64 min
May 2, 6:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista35 min
May 2, 6:20 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington25 min
May 2, 6:22 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford53 min
May 2, 6:32 PM EDTSpecial Weather StatementRNKPatrick58 min
May 2, 6:38 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax52 min
May 2, 6:47 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth28 min
May 2, 6:49 PM EDTSpecial Weather StatementRNKBotetourt26 min
May 2, 6:57 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania43 min
May 2, 7:08 PM EDTSpecial Weather StatementRNKBuckingham37 min
May 2, 7:18 PM EDTSpecial Weather StatementRNKCity of Buena Vista, City of Roanoke57 min
May 2, 7:33 PM EDTSpecial Weather StatementRNKBuckingham42 min
May 2, 7:39 PM EDTSpecial Weather StatementRNKAmherst36 min
May 2, 7:45 PM EDTSpecial Weather StatementRNKAppomattox, Bedford, City of Lynchburg60 min
May 2, 7:52 PM EDTSpecial Weather StatementRNKFranklin53 min
May 1, 8:15 PM EDTFlash Flood WarningRNKGreenbrier, Summers6 hr
May 1, 8:56 PM EDTSpecial Weather StatementRNKMercer34 min
May 2, 5:20 AM EDTFlash Flood WatchRNKGreenbrier15 hr
May 2, 4:18 PM EDTSpecial Weather StatementRNKMercer27 min
May 2, 4:40 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers65 min
May 2, 4:47 PM EDTSpecial Weather StatementRNKNicholas28 min
May 2, 5:23 PM EDTSpecial Weather StatementRNKMonroe37 min
May 2, 5:25 PM EDTSpecial Weather StatementRNKGreenbrier35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.